Pennsylvania, 2003

Heavy Rain in Pennsylvania, May 31, 2003

May 31, 2003 · NWS PHI · 2 events in 2 counties and zones

Heavy rain fell across the Poconos from the late afternoon of the 31st into the mid morning on June 1st. Doppler Radar storm total estimates ranged between 2 and 4 inches across most of Carbon and Monroe Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Heavy rain fell across the Poconos from the late afternoon of the 31st into the mid morning on June 1st. Doppler Radar storm total estimates ranged between 2 and 4 inches across most of Carbon and Monroe Counties. No stream flooding was reported, but poor drainage and low lying area flooding did occur. Storm totals included 3.33 inches in Blakeslee (Monroe County), 3.24 inches in Mount Pocono (Monroe County), 3.04 inches in Pocono Summit (Monroe County), 2.21 inches in Lehighton (Carbon County) and 1.95 inches in East Stroudsburg (Monroe County). The heavy rain was caused by a low pressure system which moved from lower Wisconsin the evening of May 30th east to Ohio the morning of the May 31st, to near Harrisburg, Pennsylvania the early evening of May 31st, near Philadelphia just after Midnight EDT on June 1st and then accelerated eastward to just south of Cape Cod during the morning of June 1st. The central pressure of the system as it passed near Nantucket Island fell to 982 millibars during the afternoon of June 1st, a fairly intense extratropical system for late May and early June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 31, 1:53 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, May 31, 1:53 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
253 PM EDT SAT MAY 31 2003

SEVERE TSTM WATCH ALREADY ISSUED FOR MOST OF THE AREA. SOME DRYING
MOVING IN FROM THE SW AND TEMPS SHOLD REBOUND A BIT THIS EVENING
HELPING ANY TSTMS UPSTREAM MOVE INTO THE FCST AREA. THIS COMBINED
WITH STRONG DYNAMICS SUPPORT AN ACTIVE EVENING.

WITH QPF POTENTIAL OF OVER 2 INCHES...THE FLOOD WATCH WILL BE
CONTINUED.

NEW STUFF...A WIND ADVISORY WILL BE ISSUED FOR SUNDAY FOR ALL ZONES.
WINDS OVER 50 KT AT 850 AND PRESSURE RISES OF OVER 1 MB PER HR ALONG
WITH A DRY ADIABATIC BLYR SHOULD ALLOW STRONG WINDS TO MIX DOWN.

GALES ALSO ISSUED FOR THE COAST.

BEYOND TONIGHT...THE LOW SHOULD LIFT NE ALLOWING THE DRYING AND
WINDS SUNDAY AS HIGH STARTS TO BUILD EAST. SUNDAY NIGHT...DRY AND
QUITE COOL FOR EARLY JUNE. MONDAY LOOKS NICE...BUT BREEZY WITH SOME
WINDS STILL MIXING DOWN...BUT WITH LESS GRADIENT ALFT...IT WONT BE
AS WINDY AS SUNDAY. THE AIRMASS MODIFIES AND TEMPS REBOUND BACK TO
NORMAL FOR THE HIGHS MONDAY. LONGER RANGE...MORE PCPN POSSIBLE FOR
THE MIDDLE OF THE WEEK AS LOW PRES MOVES BY TO THE S.

FCSTID =    9
MPO   52  55  41  70 / 100  80  70   0
ABE   56  62  45  77 / 100  70  30   0
RDG   56  62  45  77 / 100  60  30   0
PHL   59  66  50  77 / 100  40  20   0
12N   55  58  42  75 / 100  90  60   0
SMQ   57  65  47  77 / 100  80  40   0
TTN   58  65  47  77 / 100  60  30   0
MIV   59  68  47  77 /  90  40  10   0
ACY   59  68  48  71 /  90  40  10   0
ILG   59  66  48  77 / 100  40  10   0
DOV   60  71  47  77 /  90  30  10   0
GED   59  71  47  77 /  80  30  10   0
ESN   60  71  47  77 /  80  30  10   0

.PHI...
DE...FLOOD WATCH FOR TONIGHT FOR ZONE DEZ001.

WIND ADVISORY FOR SUNDAY FOR ZONES DEZ001>004.

MD...FLOOD WATCH FOR TONIGHT FOR ZONE MDZ008.

WIND ADVISORY FOR SUNDAY FOR ZONES MDZ008...MDZ012...MDZ015...
MDZ019>020.

NJ...FLOOD WATCH FOR TONIGHT FOR ZONES NJZ001...NJZ007>010...
NJZ012...NJZ015>019.

WIND ADVISORY FOR SUNDAY FOR ZONES NJZ001...NJZ007>010...
NJZ012>026...NJZ027.

PA...FLOOD WATCH FOR TONIGHT FOR ZONES PAZ054>055...PAZ060>062...
PAZ067>071.

WIND ADVISORY FOR SUNDAY FOR ZONES PAZ054>055...PAZ060>062...
PAZ067>071.

MARINE...GALE WARNING ALL AREAS.

RNS
Hazardous weather outlook, May 31, 1:50 PM EST, 2 hours 10 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-312045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
250 PM EDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED VALID UNTIL 700 PM THIS
EVENING FOR ALL BUT THE POCONOS AND NORTHERN NEW JERSEY.

A FLOOD WATCH HAS BEEN ISSUED FOR THIS AFTERNOON AND EVENING FOR
EAST CENTRAL AND SOUTHEASTERN PENNSYLVANIA...
NORTHWESTERN...CENTRAL...AND SOUTHWESTERN NEW JERSEY...
EXTREME NORTHEASTERN MARYLAND AND NORTHERN DELAWARE.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE NEW JERSEY AND
DELAWARE BEACHES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG AND GUSTY NORTHWEST WINDS MAY REACH ADVISORY LEVELS DURING
THE DAY SUNDAY...AND GALE WARNINGS MAY ALSO BE NEEDED FOR THE
ADJACENT COASTAL WATERS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

In the hours before

Special weather statement, May 31, 11:45 AM EST, 4 hours 15 minutes before
DEZ003-004-NJZ012>014-023>026-312100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1245 PM EDT SAT MAY 31 2003

...QUICK MOVING STORM TO AFFECT COASTAL SECTIONS FROM LATE THIS
EVENING INTO SUNDAY...

LOW PRESSURE OVER PITTSBURGH PENNSYLVANIA WAS MOVING TO THE EAST AND
INTENSIFYING. THE LOW WILL REACH THE NEW JERSEY AND DELAWARE COASTS
AROUND MIDNIGHT...THEN MOVE NORTHEAST ALONG THE COAST TO CAPE COD
SUNDAY AFTERNOON.

TIDAL FLOODING WILL BE KEPT TO A MINIMUM...OR MINOR LEVELS...THIS
EVENING AS THE HIGH TIDE APPROACHES. HIGH TIDE ALONG THE OCEAN FRONT
OCCURS BETWEEN THE HOURS OF 830 AND 930 PM.

THE WINDS ALONG THE COAST WILL BE MAINLY FROM THE SOUTH INCREASING
TO 20 TO 25 KT THIS EVENING...THEN BECOME ONSHORE FOR A BRIEF PERIOD
TONIGHT AND MAY EVEN DIMINISH FOR A TIME AFTER MIDNIGHT. HOWEVER...
THE LOW WILL MOVE OFFSHORE AND THE WINDS WILL RAPIDLY SHIFT
ACCORDINGLY TO THE NORTH AND NORTHWEST BEFORE DAYBREAK. THE WINDS
WILL GUST TO GALE FORCE OR MORE THAN 39 MPH ON SUNDAY.

THE NEXT HIGH TIDE ALONG THE OCEAN FRONT OCCURS SUNDAY MORNING
BETWEEN THE HOURS OF 915 AND 10 AM. AT THIS TIME WE ARE NOT
EXPECTING ANYTHING MORE THAN MINOR TIDAL FLOODING BUT IF THE STORM
SLOWS DOWN...THERE MAY BE SOME ISOLATED MODERATE FLOODING AS A
RESULT OF THE ONSHORE WINDS...AND THE LOW BAROMETRIC PRESSURE WHICH
TENDS TO CAUSE A SLIGHT INCREASE IN THE TIDES. IN ADDITION...WE ARE
AT THE NEW MOON CYCLE.

MARINERS ARE ADVISED TO BE EXTREMELY CAREFUL ESPECIALLY FROM LATE
THIS AFTERNOON THROUGH TONIGHT...AND A GOOD PART OF SUNDAY. THE
WINDS ARE GOING TO SHIFT SUDDENLY...AND STRONG THUNDERSTORMS ARE
EXPECTED.

EBERWINE
Special weather statement, May 31, 1:15 PM EST, 2 hours 45 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ060-061-
067>071-312300-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH 447
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
215 PM EDT SAT MAY 31 2003

...SEVERE THUNDERSTORM WATCH UNTIL 700 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH.  THE WATCH IS IN EFFECT UNTIL 700 PM AND IT INCLUDES THE
FOLLOWING COUNTIES.

IN PENNSYLVANIA, BERKS, LEHIGH, BUCKS, MONTGOMERY, CHESTER, DELAWARE
AND PHILADELPHIA.

IN NEW JERSEY, HUNTERDON, SOMERSET, MIDDLESEX, MERCER, MONMOUTH,
OCEAN, BURLINGTON, CAMDEN, GLOUCESTER, SALEM, CUMBERLAND, ATLANTIC
AND CAPE MAY.

IN DELAWARE, NEW CASTLE, KENT AND SUSSEX.

IN MARYLAND, CECIL, KENT, QUEEN ANNES, TALBOT AND CAROLINE.

SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA THIS
AFTERNOON AND EARLY THIS EVENING.  THE THUNDERSTORMS MAY BE
ACCOMPANIED BY STRONG WIND GUSTS UP TO 70 OR 80 MPH.  LARGE HAIL,
HEAVY RAIN AND FREQUENT LIGHTNING ARE ALSO POSSIBLE.

IF YOU OBSERVE THREATENING WEATHER, SEEK SHELTER AT ONCE.

STRONG LOW PRESSURE WAS LOCATED OVER SOUTHWESTERN PENNSYLVANIA EARLY
THIS AFTERNOON.  THE LOW WILL MOVE TO THE EAST AND IT SHOULD PASS
OFF OF THE DELMARVA COAST LATE THIS EVENING.

IOVINO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Carbon

When
May 31, 4:00 PM EST to 11:59 PM EST
Where
Carbon County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Heavy Rain, Monroe

When
May 31, 4:00 PM EST to 11:59 PM EST
Where
Monroe County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357434, 5357435.